Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Wakefield, VA

July 24, 2000Camden County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 24, 2000, 12:28 PM EDT for Camden County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2000, 12:28 PM EDT (16:28 UTC)
Expired
Jul 24, 2000, 1:00 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Camden County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 241631
SVRAKQ
NCC029-241700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1228 PM EDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  
* UNTIL 100 PM EDT

* AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF SOUTH MILLS...MOVING    
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SOUTH MILLS AT 1235 PM
  LILLY AT 1235 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

SHADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:20 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 10:20 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 AM EDT MON JUL 24 2000

URBAN FLOODING OCCURRING ACRS SE THIS MORNING.  88D RADAR
(NON TRPL) ESTIMATES STILL APPEAR LOW COMPARED TO OBSERVED RF AMNTS.
CURRENT FFA AREA LOOKS FINE BUT MAY INCLUDE ADDITIONAL PENINSULA
AND HAMPTON ROADS LOCATIONS AS PER CURRENT FFW. CAT POPS EVERYWHERE
SO NO FCST CHGS. RIVER FLOODING LOCALIZED BUT ETA FCST RF AMNTS NOT
HELPING SITUATION NEXT 24HRS.
GRADIENT TIGHTENING ACRS SE AS SFC LO MOVS ALNG QSTNRY BNDRY DRAPED
ACRS SE VA. SRN BAY WNDS RISING AND RAISED FLAGS THERE AS RESULT.

.AKQ....FLASH FLOOD WATCH NCZ012>017-030>032-VAZ065-066-079-087>098
AND SCA ATLC WTRS FROM FENWICjK ISLAND TO NC/VA BORDER AND SRN
CHES BAY WINDMILL POINT TO CAPE HENRY.

SAS

In the hours before

Special weather statement, Jul 24, 12:15 PM EDT, 13 minutes before
NCZ015>017-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1215 PM EDT MON JUL 24 2000

...GUSTY WINDS TO 60 MPH ARE POSSIBLE ACROSS PORTIONS OF NORTHEAST
NORTH CAROLINA EARLY THIS AFTERNOON...

STRONG WINDS ARE BEING GENERATED BY A WAVE OF LOW PRESSURE ALONG A
FRONTAL BOUNDARY OVER NORTHEAST NORTH CAROLINA EARLY THIS AFTERNOON.
EMERGENCY MANAGEMENT OFFICIALS IN EDENTON REPORTED NUMEROUS TREES DOWN
ALONG EDENTON ROAD AS A HEAVY BAND OF RAIN MOVED THROUGH THE AREA AROUND
NOON.

STRONG WINDS...OF UP TO 60 MPH...WILL CONTINUE TO BE A THREAT ACROSS
NORTHEAST NORTH CAROLINA THROUGH 2 PM. STAY TUNED TO NOAA WEATHER
RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:52 AM EDTFlash Flood WarningAKQNorthampton2 hr
Jul 24, 10:50 AM EDTFlash Flood WarningAKQGates, Hertford115 min
Jul 24, 2:15 PM EDTTornado WarningAKQCurrituck40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.